Hail, Ontario
- When
- July 31, 5:10 AM EST
- Where
- Ontario County, 1.71 mi SW of Geneva Grammar Arpt
- Measured
- 0.88 in hail
- Crop damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.850, -77.070
A thunderstorm that moved across Ontario County intensified and produced hail up to one inch in diameter. More impressive however was the accumulation of hail that fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A thunderstorm that moved across Ontario County intensified and produced hail up to one inch in diameter. More impressive however was the accumulation of hail that fell. Smaller hail was several inches in depth in many locations, often producing treacherous driving conditions on area roadways. Several hours after the storm, images of hail piles were still be received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 3:13 AM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 413 AM EDT THU JUL 31 2014 .SYNOPSIS... THE FALL LIKE WEATHER PATTERN THAT WE HAVE BEEN IN THE PAST COUPLE DAYS WILL GRADUALLY MODIFY DURING THE REMAINDER OF THE WEEK. IN THE MEANTIME...THE COOL UNSTABLE AIRMASS WILL SUPPORT A PASSING SHOWER OR THUNDERSTORM THROUGH THIS AFTERNOON AND AGAIN ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... THE WESTERN US RIDGE/EASTERN US TROUGH CONTINUES WITH AN ANOMALOUSLY DEEP UPPER LEVEL LOW OVER JAMES BAY THIS MORNING. ONE STRONG SHORTWAVE TROUGH IS ROUNDING THE BASE OF THE LOW AND WILL MOVE EAST OF WESTERN NY THIS MORNING. A SMALL BATCH OF SHOWERS AND THUNDERSTORMS...ENHANCED BY THE WARM LAKE ERIE WATER OVERNIGHT SHOULD MOVE EAST OF THE BUF METRO AREA DURING THE MORNING HOURS AND WEAKEN AS IT MOVES INTO THE GENESEE VALLEY...ALTHOUGH ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP AFTER SUNRISE OVER PARTS OF WESTERN NY. THIS WILL BE DUE TO TO ANOTHER SHORTWAVE TROUGH FOLLOWING CLOSELY ON THE HEELS OF THE FIRST ONE. SMALL CLUSTERS OF STORMS ARE OVER SOUTHERN ONTARIO/LAKE ERIE EARLY THIS MORNING AND EXPECT THESE TO EXPAND IN COVERAGE AFTER SUNRISE. THIS TOO SHOULD WEAKEN LATER THIS MORNING AS DAYTIME HEATING DISRUPTS THE UPPER LEVEL FORCING AND PROVIDES SURFACE LAND HEATING FOR LAKE BREEZE BOUNDARIES. BY THE TIME THESE ARE ESTABLISHED...THE UPPER LEVEL SHORTWAVE TROUGHS WILL BE OVER CENTRAL TO EASTERN NY/SE ONTARIO AND MOVING QUICKLY EAST. THUS EXPECT SCATTERED THUNDERSTORMS INLAND WITH LESS COVERAGE COMPARED TO WEDNESDAY...WEAKENING TOWARD SUNSET. THE CONTINUED COOL AIR IN PLACE WILL CONTINUE TO DEPRESS TEMPERATURES TO AROUND 5 DEGREES BELOW AVERAGE FOR THE END OF JULY WITH HIGHS IN THE LOW TO MID 70S. WITH SUBSIDENCE BEHIND THE SHORTWAVE TROUGHS AND WARMING ALOFT...EXPECT A DRY NIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... THE UPPER LEVEL LOW WILL SLOWLY WORKS ITS WAY ACROSS EASTERN CANADA THROUGH THE PERIOD. THERE IS REASONABLE AGREEMENT AMONG THE MODEL SUITE THAT SHORT WAVE ENERGY ROTATING AROUND THE BACK SIDE OF THIS TROUGH WILL UNDERGO SOME AMPLIFICATION AS IT TRACKS FROM THE THE GREAT LAKES AND OHIO VALLEY FRIDAY INTO SATURDAY. SUBTLE COOLING ALOFT AND FAIRLY GOOD LOW LEVEL MOISTURE QUALITY WILL LEAD TO MODEST DAYTIME DESTABILIZATION BOTH FRIDAY AND SATURDAY....SUPPORTIVE OF THE CURRENT CHANCE OF SHOWERS/THUNDERSTORMS. MOST LIKELY TIMING BOTH DAYS WILL BE DURING THE AFTERNOON AND EVENING. THERE LOOKS TO BE LITTLE OVERALL CHANGE IN THE THERMAL PROFILE AND THE EXPECTED MIXING HEIGHTS WILL MAINTAIN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURE THROUGH THE PERIOD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A FULL CONUS 500MB TROUGH WILL EXTEND FROM THE GREAT LAKES TO THE NORTHERN GULF ON SUNDAY. THE AXIS OF THE TROUGH IS FORECAST BY GFS/ECMWF TO SHIFT ACROSS THE LOWER GREAT LAKES EAST TO NEW ENGLAND BY SUNDAY NIGHT. THIS COMBINED WITH PWATS BETWEEN 1.25 AND 1.5 INCHES WILL KEEP A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY NIGHT. A SHORT WINDOW OF FLAT RIDGING AND SURFACE HIGH PRESSURE LOOKS TO BRING DRY WEATHER ON MONDAY FOR MOST OF WESTERN AND CENTRAL NEW YORK. THE UPPER FLOW PATTERN LOOKS TO THEN AGAIN EXHIBIT A DEEPENING BUT THIS TIME PROGRESSIVE GREAT LAKES TROUGH TUESDAY INTO WEDNESDAY WHICH BRINGS BACK CHANCES OF PRECIPITATION GOING INTO MID NEXT WEEK. A PACIFIC SOURCED UPPER FLOW PATTERN WILL KEEP TEMPERATURES NEAR AVERAGE WITH HIGHS RANGING FROM THE MID 70S TO NEAR 80 AND LOWS FALLING INTO THE UPPER 50S TO LOW 60S. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... ROUNDS OF THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE DURING THE NEXT SEVERAL HOURS AND MOVE EAST INTO THE KBUF/KIAG REGIONS AND WEAKEN AS THEY MOVE TOWARD THE GENESEE VALLEY/KROC AREA. BY 18Z LAKE BREEZE BOUNDARIES SHOULD DEVELOP WITH SCATTERED INLAND THUNDERSTORM DEVELOPMENT. SOME BRIEF IFR CONDITIONS ARE POSSIBLE WITH EARLY MORNING THUNDERSTORMS...OTHERWISE EXPECT MAINLY VFR CONDITIONS. VFR EXPECTED AT ALL LOCATIONS AFTER SUNSET...ALTHOUGH MAY HAVE TO BE WARY OF VALLEY FOG DEVELOPMENT LATE TONIGHT IF THERE IS SIGNIFICANT CLEARING. OUTLOOK... FRIDAY...VFR. SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF -TSRA. MONDAY...VFR. && .MARINE... AN UNSEASONABLY COOL AIRMASS OVER THE WARM WATERS OF LAKES ERIE AND ONTARIO HELPED TO GENERATE SOME LAKE INDUCED SHOWERS OVER THE LAST FEW NIGHTS...AND TODAY WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS. THIS FORECAST IS SUPPORTED BY THE EXCELLENT GUIDANCE OFFERED BY THE SZILAGYI NOMOGRAM. OUR H85 TEMPS IN THE VICINITY OF 9C COMBINED WITH A CONVECTIVE CLOUD DEPTH IN EXCESS OF 30K SUGGESTS THE POSSIBILITY OF WATERSPOUTS. THESE HAVE BEEN IN THE FORECAST FOR SOME TIME NOW AND WILL REMAIN IN PLACE. ANY SHOWERS THAT DEVELOP WILL THUS CARRY THE RISK OF A WATERSPOUT. WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...ALTHOUGH SOME GUSTS REQUIRE A SHORT-LIVED ISSUANCE OVER LAKE ERIE AGAIN THIS AFTERNOON. MARINERS SHOULD BE ALERT TO SHORT FUSED SPECIAL MARINE WARNINGS THAT ARE BASED ON HEAVY SHOWERS OR THUNDERSTORMS THAT COULD BEAR WATERSPOUTS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH/ZAFF NEAR TERM...ZAFF SHORT TERM...TMA LONG TERM...SMITH AVIATION...ZAFF MARINE...RSH/ZAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT THU JUL 31 2014 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. LOCALIZED HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE AND ONTARIO THROUGH EARLY AFTERNOON. WATERSPOUTS ARE MOST LIKELY TO FORM IN AND NEAR BANDS OF LAKE EFFECT CLOUDS AND SHOWERS AND MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
550 AM EDT THU JUL 31 2014
NYZ014-311015-
ONTARIO NY-
550 AM EDT THU JUL 31 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED
WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS CAPABLE
OF PRODUCING SMALL HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF CANANDAIGUA TO 8 MILES
SOUTH OF CANANDAIGUA...AND MOVING EAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4300 7737 4300 7695 4287 7695 4286 7697
4276 7697 4276 7731 4275 7732 4275 7733
ZAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 AM EDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL CANANDAIGUA 42.89N 77.22W
07/31/2014 M0.50 INCH ONTARIO NY EMERGENCY MNGR
PILES OF HAIL ALONG SIDE OF HOME.
&&
EVENT NUMBER BUF1400284
ZAFFThe Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538163, 538162.